New York, 2019Damaging Winds in New York, June 26, 2019
June 26, 2019 · NWS BGM · 20 events in 6 counties and zones
A trough of low pressure brought showers and thunderstorms to portions of Central New York and the western Catskills during the afternoon and early evening of the 26th. Some of these thunderstorms became severe and produced damaging winds in these areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $195,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trough of low pressure brought showers and thunderstorms to portions of Central New York and the western Catskills during the afternoon and early evening of the 26th. Some of these thunderstorms became severe and produced damaging winds in these areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 26, 12:54 PM EST, 43 minutes earlier.
Area forecast discussion, Jun 26, 12:54 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Binghamton NY
154 PM EDT Wed Jun 26 2019
.SYNOPSIS...
A warm and mostly dry day is in store. However, with an
unstable atmosphere in place, a passing disturbance will cause
scattered gusty thunderstorms this afternoon into evening.
Thursday through early Friday will be quiet, but another chance
of showers and thunderstorms returns Friday afternoon, as well
as over the weekend at times.
&&
.NEAR TERM /THROUGH THURSDAY/...
With the early afternoon update, a look of the mesoscale models
has allowed for a refined window for timing of scattered showers
and thunderstorms this afternoon. Timing looks to be from 2-4 pm
in the Finger Lakes and Syracuse regions and closer to the 4 pm
timeframe across the Southern Tier. Mixed layer CAPE advection
into western NY of around 1,000 J/KG currently will build east.
This coupled with steep low level lapse rates in place already
across the region will provide enough instability. However,
shear continues to look very marginal for strong storms today
with less than 30 knots of 0-6 KM shear. Brief heavy downpours
and lightning look to the main threats with storms from from
this afternoon into the early evening. AN inverted-V sounding
profile still suggests a threat for gusty winds with a few
storms.
310 AM Update...
Main near term concern is potential for scattered gusty
thunderstorms from mid-afternoon through early evening, as a
passing disturbance harnesses a warm and unstable atmosphere.
A weak and temporary surface ridge is currently in charge early
this morning, with clear sky and very patchy fog in some of the
valleys. Despite good radiational cooling, dewpoints are holding
up enough to prevent temperatures from falling below mid 50s-mid
60s to start the day. Abundant sun will have no problem quickly
warming us up, to highs in the lower to mid 80s; even a few
upper 80s in lower elevations of Northeast PA.
The atmospheric column today will contain instability yet also a
fair amount of dry air. Models continue to depict a weak wave
traveling through divergent flow aloft during peak diurnal
heating hours. The overall dryness of the air mass will limit
coverage of the thunderstorms that develop. However, with
steep lapse rates/inverted-V appearance in the lower portion of
the model soundings all the way beyond 750mb, along with dry
air entrainment within any convection; there is good potential
for cool pools and mixing down of gusts in the cells that move
across the area mid afternoon through early evening. Timing of
the wave suggests that thunderstorm chances may be highest in
Central NY east of I-81, though our whole general area could see
at least isolated to scattered thunderstorms. The Storm
Prediction Center continues to advertise a marginal risk of
severe thunderstorms for our area, primarily due to the
potential of strong wind gusts though isolated hail cannot
totally be ruled out especially if a NAM-like scenario pans out.
As if often the case, the NAM is more bullish in terms of
Convective Available Potential Energy, getting around 1500 J/kg.
Other models are in the upper hundreds to around 1000 J/kg.
The isolated to scattered storms will scoot quickly southeast
this evening, which will lead to dry conditions overnight
through Thursday, especially with flat thermal ridging
inhibiting any additional convection. Temperatures will settle
to upper 50s-lower 60s for lows tonight, followed by highs
Thursday once again in the lower to mid 80s except for some
upper 80s in lower elevations of Northeast PA.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
High pressure to our south should keep us dry overnight and into
Friday morning and warm southwesterly flow will keep lows in
the low 60's for most locations. Friday, the forecast becomes a
bit more uncertain and confidence is low at this time for severe
storm potential late Friday afternoon through Friday night.
However, some model guidance is indicating favorable ingredients
for severe weather.
NAM/GFS/Euro all show shortwave pushing east across the Great
Lakes with slight timing differences. Out ahead of this wave,
conditions should be quite unstable, with most guidance
forecasting over 1000 K/kg of CAPE and mid-level lapse rates
over 7C/km. The timing of shortwave will likely be the key if
severe weather is to occur, but there is also some concern of a
late night MCS pushing eastward, as the 0Z NAM indicates. Still
way too early to jump on any one solution, but will have to
monitor to see how the forecast unfolds the next 48 hours and
there is potential the severe threat will increase for Friday
evening/night
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Not much changing in the long term period. An unsettled weekend
is still expected across our region, but models still have
slight timing and location differences with upper low dropping
south out of Ontario on Sunday. How wet we will be this weekend
will depend on the track of this system, as the GFS is
currently drier than Euro, as it is a bit further east with the
low.
High pressure moves in for the start of next week. Large ridge
sets up over the Eastern U.S., but our area will likely remain
on the periphery of the ridge axis. Any waves coming up and
over the ridge could bring showers and storms back on Tuesday.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Mainly VFR throughout the TAF period. Main concern will be the
coverage and intensity of any thunderstorms this afternoon. Any
thunderstorm looks to be brief with only scattered coverage
limiting the TAFS to tempo groups only. The latest data has
allowed for a updated timing window at all NY TAF sites. For
KRME, KITH and KSYR the main window looks to be from 19-21Z.
However, as of 18Z a few thunderstorms have already developed
between KITH and KSYR. It can not be ruled out that a
thunderstorm moves in a little before 19Z as a result. Coverage
looks slightly later in the 20-22Z window at KBGM and KELM. At
KAVP, coverage looks more on the isolated side, no so tempo
group for thunder at this time.
VFR tonight with lighter winds, potential brief window for fog
at KELM around sunrise Thursday. VFR on Thursday as well with
winds increasing to around 10 knots.
Outlook...
Thursday through midday Friday...Mainly VFR.
Friday afternoon through Sunday...Occasional chances for
scattered showers-thunderstorms and associated restrictions.
Sunday night and Monday... VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...MDP
NEAR TERM...MDP/MWG
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...MWG
Hazardous weather outlook, Jun 26, 3:22 AM EST, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
422 AM EDT Wed Jun 26 2019
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-270830-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
422 AM EDT Wed Jun 26 2019
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and tonight.
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE LATE TODAY...
Scattered thunderstorms are expected to cross the area from mid
afternoon through early evening. A few of the storms could be severe
with damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There will be a chance of thunderstorms Friday afternoon into Friday
night. A few of these storms could become severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late today.
In the hours before
Special weather statement, Jun 26, 1:05 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Binghamton NY
205 PM EDT Wed Jun 26 2019
NYZ017-018-036-044-045-261830-
Chenango NY-Onondaga NY-Cortland NY-Southern Cayuga NY-Madison NY-
205 PM EDT Wed Jun 26 2019
...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN MADISON...
SOUTHEASTERN CAYUGA...NORTHERN CORTLAND...SOUTHEASTERN ONONDAGA AND
NORTHWESTERN CHENANGO COUNTIES UNTIL 230 PM EDT...
At 204 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sempronius, or 12 miles northwest of Cortland, moving east at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Homer, Nelson, Locke, Preble, Moravia, Scott, Truxton, Otselic,
Cuyler and Georgetown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4265 7643 4282 7647 4294 7572 4263 7566
TIME...MOT...LOC 1804Z 264DEG 22KT 4273 7635
JRK
Special weather statement, Jun 26, 1:37 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
237 PM EDT Wed Jun 26 2019
NYZ018-036-261915-
Onondaga NY-Madison NY-
237 PM EDT Wed Jun 26 2019
...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN MADISON AND
SOUTHEASTERN ONONDAGA COUNTIES UNTIL 315 PM EDT...
At 237 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pompey, or 13 miles southeast of Syracuse, moving east at 30 mph.
Small hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Pompey, Cazenovia, Morrisville, Nelson, Tully, Fabius, Pierceville,
Erieville, Watervale and La Fayette.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4280 7612 4291 7613 4304 7566 4282 7563
TIME...MOT...LOC 1837Z 257DEG 25KT 4286 7604
BJG
Thunderstorm Wind, Cortland
- When
- June 26, 1:37 PM EST
- Where
- Cortland County, 0.69 mi N of Homer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 42.640, -76.180
Strong thunderstorm winds brought down some trees near Homer.
Thunderstorm Wind, Cortland
- When
- June 26, 1:37 PM EST
- Where
- Cortland County, 0.69 mi N of Homer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 42.640, -76.180
Strong thunderstorm winds brought down a tree and wires on North Main Street.
Thunderstorm Wind, Cortland
- When
- June 26, 1:47 PM EST
- Where
- Cortland County, 2.21 mi NW of Solon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 42.623, -76.050
Strong thunderstorm winds brought down trees on Maybury Road.
Thunderstorm Wind, Madison
- When
- June 26, 1:51 PM EST
- Where
- Madison County, 2.45 mi NW of New Woodstock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 42.870, -75.870
Strong thunderstorm winds brought down trees near Route 13 south of Cazenovia.
Thunderstorm Wind, Cortland
- When
- June 26, 2:07 PM EST
- Where
- Cortland County, 2.07 mi N of Cincinnatus
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 42.560, -75.880
Strong thunderstorm winds brought down a tree across a road.
Thunderstorm Wind, Cortland
- When
- June 26, 2:09 PM EST
- Where
- Cortland County, 2.76 mi S of Taylor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 42.580, -75.880
Strong thunderstorm winds brought down trees near Union Valley Road.
Thunderstorm Wind, Madison
- When
- June 26, 2:15 PM EST
- Where
- Madison County, 1.01 mi E of Clockville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 43.030, -75.730
Strong thunderstorm winds brought down some trees in the Lincoln area.
Thunderstorm Wind, Oneida
- When
- June 26, 2:41 PM EST
- Where
- Oneida County, 0.85 mi NW of Boonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 43.490, -75.340
Strong thunderstorm winds brought down trees and wires on East Road.
Thunderstorm Wind, Oneida
- When
- June 26, 2:49 PM EST
- Where
- Oneida County, 1.47 mi SSE of Hawkinsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 43.480, -75.260
Strong thunderstorm winds brought down trees and wires along Williams Street.
Thunderstorm Wind, Oneida
- When
- June 26, 3:03 PM EST
- Where
- Oneida County, 0.5 mi E of Woodgull
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 43.430, -75.190
Strong thunderstorm winds brought down trees and wires.
Thunderstorm Wind, Oneida
- When
- June 26, 3:03 PM EST
- Where
- Oneida County, Forestport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 43.450, -75.220
Strong thunderstorm winds brought down multiple trees and wires on Tresle Road.
Thunderstorm Wind, Otsego
- When
- June 26, 3:31 PM EST
- Where
- Otsego County, 2.06 mi NW of Wells Bridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 42.390, -75.280
Strong thunderstorm winds brought down trees on Sisson Hill Road.
Thunderstorm Wind, Otsego
- When
- June 26, 3:34 PM EST
- Where
- Otsego County, 0.69 mi N of Unadilla
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 42.330, -75.320
Strong thunderstorm winds brought down trees on Covered Bridge Road.
Thunderstorm Wind, Otsego
- When
- June 26, 3:35 PM EST
- Where
- Otsego County, 2.47 mi SW of Wells Bridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 42.350, -75.290
Strong thunderstorm winds brought down trees and wires near 371 Buckhorn Lake Road.
Thunderstorm Wind, Otsego
- When
- June 26, 3:36 PM EST
- Where
- Otsego County, Wells Bridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 42.370, -75.250
Strong thunderstorm winds brought down trees and wires.
Thunderstorm Wind, Delaware
- When
- June 26, 3:47 PM EST
- Where
- Delaware County, 0.69 mi N of Franklin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 42.340, -75.170
Strong thunderstorm winds brought down trees and wires in the Franklin area.
Thunderstorm Wind, Delaware
- When
- June 26, 4:05 PM EST
- Where
- Delaware County, Meredith
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 42.350, -74.950
Strong thunderstorm winds brought down trees and wires in the Meredith area.
Thunderstorm Wind, Delaware
- When
- June 26, 4:12 PM EST
- Where
- Delaware County, Walton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 42.170, -75.130
Strong thunderstorm winds brought down trees and wires in the Walton area.
Thunderstorm Wind, Delaware
- When
- June 26, 4:14 PM EST
- Where
- Delaware County, 0.51 mi E of Delhi
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 42.280, -74.910
Strong thunderstorm winds brought down trees and wires in the Delhi area.
Thunderstorm Wind, Sullivan
- When
- June 26, 5:57 PM EST
- Where
- Sullivan County, 0.86 mi NE of North Branch
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 41.810, -74.990
Strong thunderstorm winds brought down trees and wires.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Missouri, June 26, 2019$60,000 · 1.75 in hail · 8 events
- Flash Flooding and Damaging Winds in Kentucky, June 26 to 28, 2019$35,000 · 55 kt wind · 19 events
- Flash Flood and Hail in Kentucky, June 26 to 27, 2019$55,000 · 65 kt wind · 5 events
- Flash Flooding and Hail in Tennessee, June 26 to 27, 2019$28,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Georgia, June 26 to 27, 2019$32,000 · 1 in hail · 3 events
- Flash Flooding and Hail in Illinois, June 26 to 30, 20192 in hail · 20 events
- Damaging Winds in New York, June 26, 2019$21,000 · 60 kt wind · 3 events
- Hail and Damaging Winds in Florida, June 26, 2019$17,000 · 50 kt wind · 5 events
- Damaging Winds in New York, June 26, 201983 kt wind · 15 events
- Damaging Winds in Oregon, June 26, 2019$18,000 · 52 kt wind · 2 events
- Flash Flood and Flooding in Indiana, June 26 to 27, 20191 in hail · 13 events
- Hail and Damaging Winds in Montana, June 26, 20192.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838881, 838882, 838883, 838884, 838886, 838885, 838887, 838888, 838889, 838890, 838891, 838892, 838893, 838894, 838895, 838896, 838897, 838898, 838899, 838900.